Pillai, Unnikrishnan MD; Muzaffar, Jameel MD; Sen, Sandeep MD; Yancey, Abigail PharmD, BCPS
From Internal Medicine and the Medical Clinic, St. Mary’s Health Center; St. Louis College of Pharmacy, St. Louis, MO.
Reprint requests to Unnikrishnan Pillai, MD, Department of Internal Medicine, St. Mary’s Health Center, 6420 Clayton Road, St. Louis, MO 63117. Email: firstname.lastname@example.org
The authors have no financial disclosures to make.
Accepted October 21, 2008.
The US public consumes grapefruit juice in large quantities, with 14% of the population drinking the juice at least weekly. Grapefruit juice is a well-documented inhibitor of the CYP3A4 isoenzyme, which is involved in the metabolism of over 50% of commonly prescribed drugs. Here we report an unusual case of verapamil toxicity in a 42-year-old female, which resulted from accidental ingestion of only three tablets of the sustained release preparation (120 mg each) over 24 hours which resulted in severe toxicity.
* Grapefruit juice is a well-documented inhibitor of CYP3A4, which is involved in the metabolism of about half of all commonly prescribed drugs.
* There is high individual variability of CYP3A4 content in the general population, so the effect of inhibition is unpredictable.
* For drugs requiring careful concentration of serum concentrations, it would be prudent to avoid grapefruit juice, pimelo, and Seville oranges.
The US public consumes grapefruit juice in large quantities, with 14% of the population drinking the juice at least weekly. Grapefruit juice is a well-documented inhibitor of the CYP3A4 isoenzyme, which is involved in the metabolism of over 50% of commonly prescribed drugs.1 Here we report an unusual case of verapamil toxicity, which resulted from accidental ingestion of only three tablets of the sustained release preparation (360 mg) over 24 hours and resulted in severe toxicity.
A 42-year-old white female with a long-standing history of migraine headaches and no other medical history was admitted to our hospital with a 6-hour history of worsening headache and palpitations progressing to altered sensorium. She had a 2-week history of poorly controlled migraine for which she had been taking Fioricet (butalbital, acetaminophen and caffeine) in addition to her usual home medications, which consisted of topiramate, sumatriptan, amitriptyline and verapamil SR 120 mg daily. On the morning prior to admission, in addition to her usual dose, she accidentally took two additional tablets of verapamil SR 120 mg over a span of six hours after the first dose.
In the emergency department, she was poorly responsive and was found to have complete heart block with a ventricular escape rhythm of 34 beats per minute, systolic blood pressure of 56 mm/Hg, hypoxic respiratory failure, severe anion gap metabolic acidosis, and hyperglycemia. She was emergently intubated with full ventilatory support and temporary pacing with the support of vasopressors and calcium chloride.
An extensive workup for sepsis, myocardial ischemia, acute coronary syndrome, and street drug overdose was unremarkable. Salicylate and amitriptyline were undetectable in the serum. Her serum verapamil level, drawn 24 hours after consumption of the first tablet, was found to be elevated five times above the upper therapeutic limit (2772 ng/mL, therapeutic range: 100–600 ng/mL). Her norverapamil level was also elevated at 1895 ng/mL (therapeutic range: 100–400 ng/mL). The patient showed dramatic improvement with supportive measures and was successfully weaned off the ventilator and vasopressor support within two days. Upon recovery, she categorically denied taking more than 360 mg of verapamil SR. This was corroborated by a pill count from her medicine bottle and by crosschecking with her pharmacy on the dose and strength of her verapamil tablets. She denied using any over-the-counter medicines or herbal products which could potentially elevate her verapamil level. A careful review of her medicines failed to reveal any significant drug interaction with verapamil. Upon persistent questioning, it was finally discovered that, due to her nausea, she had been drinking large quantities of grapefruit juice during the days preceding her admission with a total estimated amount of three to four liters consumed over the course of seven days prior to admission.
More than 90% of verapamil is absorbed from the upper gastrointestinal tract. It undergoes extensive first-pass metabolism, and only 20–35% of the drug reaches the systemic circulation.2 Bioavailability of verapamil is characteristically nonlinear, which increases with chronic use and increasing dose. The drug undergoes extensive and variable hepatic metabolism, the two major metabolites being D-617 and norverapamil, which are catalyzed mainly by CYP3A4 enzymes. Elimination half-life with a single oral dose is 3–7 hours, which increases to 4.5 to 12 hours after repeated oral dosing caused by the saturation of enzyme systems.
Grapefruit juice can alter the pharmacokinetics of oral medications by different mechanisms. It is known to inhibit CYP3A4 irreversibly, an enzyme found in intestinal apical enterocytes and hepatocytes, whose normal function is to oxidize drugs before they enter the systemic circulation. This inhibitory effect can last up to 72 hours after final consumption of the grapefruit juice.3 Concomitant consumption of grapefruit juice increases bioavailability for felodipine by 200%, nifedipine 57% and verapamil by 36%.4
Another significant interaction is the inhibition of the P-glycoprotein by grapefruit juice and also by verapamil.3 These are proteins present in intestinal enterocytes, which reduce the amount of drug available for absorption. Inhibition of P-glycoprotein increases the amount of drugs entering the systemic circulation. Other fruits which inhibit the CYP3A4 enzyme system include Seville orange juice, pimelo, and common orange juice (30% of the inhibitory effect compared to grapefruit).
An extensive literature search revealed that taking verapamil 120 mg q6 hourly (480 mg in a 24 hour period) resulted in a plasma level ranging from 125 to 400 ng/ml.5
Our patient took only 360 mg of verapamil over 24 hours, and her serum verapamil level was 2772 ng/mL. This was probably the result of a change in verapamil pharmacokinetics due to the patient’s long-term use and grapefruit juice consumption, which inhibited CYP3A4 and P-glycoprotein, and thus increased the bioavailability of verapamil. Physicians need to be cognizant of the potential dangerous interactions of grapefruit juice with commonly used medicines and the need to advise patients to avoid grapefruit juice when they are on these medicines (Table).
Table. Drugs known t...Image Tools
1. Bailey DG, Dresser GK. Natural products and adverse drug interactions. CMAJ 2004;170:1531–1532.
2. McAllister RG Jr. Clinical pharmacology of slow channel blocking agents. Prog Cardiovasc Dis 1982;25:83–102.
3. Flanagan D. Understanding the grapefruit-drug interaction. Gen Den 2005;53:282–285.
4. Zaidenstein R, Dishi V, Gips M, et al. The effect of grapefruit juice on the pharmacokinetics of orally administered verapamil. Eur J Clin Pharmacol 1998;54:337–340.
5. Calan (Verapamil) Package Insert. New York, Pfizer, 2006.